Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Mobile, AL

April 21, 1997Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 1997, 5:42 PM CDT for Wilcox County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 5:42 PM CDT (22:42 UTC)
Expired
Apr 21, 1997, 6:45 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 212241 RRA
SVRMOB
ALC131-212345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
542 PM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...WILCOX COUNTY
 
AT 540 PM CDT...MOBILE DOPPLER WEATHER RADAR SHOWED SEVERE THUNDERSTORMS
APPROACHING EASTERN WILCOX COUNTY. COMMUNITIES AFFECTED WILL BE FROM
SNOW HILL TO AWIN THROUGH 645 PM. THESE STORMS HAVE A HISTORY OF
PRODUCING DIME TO QUARTER SIZE HAIL IN PORTIONS OF MONROE COUNTY AT
529 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
&
 
 
~

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:23 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 3:23 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...COR TO 3RD PERIOD TEMPS
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT MON APR 21 1997

BROAD H5 LONGWAVE TROF PATTERN AMPLIFIES THRU 00Z WED AS SERIES OF
SIGNIFICANT MID LEVEL S/WAVES MOVE DOWN BACK SIDE OF TROF AND
STRENGTHEN LEE OF THE ROCKIES TO BE LOCATED OVER KS/OK AND LA/MS BY
00Z WED.  WEAKER MID LEVEL S/WAVE MEANWHILE EJECTS FROM LONGWAVE TROF
PATTERN AND MOVES SLOWLY ACROSS CWA TUESDAY AFTERNOON INTO TUESDAY
EVENING AND IS MILDLY REFLECTED TO H95 WITH SUFFICIENT LOW LEVEL
CONVERGENCE TO GENERATE SCATTERED TSRA.  DRY AIR ABOVE H7 REMAINS
ENTRENCHED OVER CWA WITH MOISTURE DEPTH INCREASING SLIGHTLY TO H8.
CONSIDERING THAT CAPES INCREASE TO NEAR 2000 BY THE EARLY
AFTERNOON...MAINLY NEAR THE COAST...POTENTIAL EXISTS FOR STRONG
DOWNDRAFTS AND HAIL...BUT WILL HOLD OFF FROM MENTIONING IN ZONES DUE
TO MITIGATING FACTOR OF MILD LOW LEVEL CONVERGENCE.  FOR TUESDAY
NIGHT...LEADING MID LEVEL S/WAVE OVER LA/MS MOVES NE TO WRN TN BY 12Z
WED WITH ASSOCIATED SFC LOW MOVING TO NE AL WITH COLD FRONT MOVING
THROUGH CWA EARLY WED MORNING.  CONSIDERING COOL H5 TEMPS AND
CONTINUED PRESENCE OF DRY AIR AT MIDLEVELS...EXPECT SQUALL LINE OF
TSRA TO MOVE THROUGH CWA SHORTLY AFTER MIDNIGHT AS LOW LEVEL
CONVERGENCE ASSOCIATED WITH LOW LEVEL JET MAXIMIZES.  SOME QUESTION
STILL REMAINS AS TO SEVERITY OF SQUALL LINE IN THAT LOW LEVEL JET
WILL BE A MODERATE 30 KNOTS WITH H5 TEMPS HAVING PREVIOUSLY WARMED TO
NEAR -12 AND CAPES DECREASING TO 1000-1500 SO WILL HOLD OFF ON
MENTION OF STRONG OR SEVERE STORMS IN ZONES...ALTHOUGH THIS WILL HAVE
TO REMAIN CLOSELY MONITORED.

WINDS OVER THE MARINE AREA WILL CONTINUE ON A SLOW INCREASE THROUGH
TONIGHT TO 15 TO 20 KNOTS AS SYSTEM APPROACHES AND SCA MAY BE
REQUIRED.  SCT TSRA DEVELOP ACROSS COASTAL WATERS TUESDAY AFTERNOON
AND CONTINUE INTO TUESDAY NIGHT WITH POTENTIAL FOR STRONG
DOWNDRAFTS...SO CWA MAY BE REQUIRED FOR THESE PERIODS AS WELL.

MOB 64/80/61/74 2463    PNS 66/79/64/77 2364
DTS 68/76/66/73 1344    EVR 60/81/59/68 2454 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:01 PM CDTSevere Thunderstorm WarningMOBClarke, Washington44 min
Apr 21, 4:11 PM CDTSevere Thunderstorm WarningMOBMobile49 min
Apr 21, 4:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Monroe65 min
Apr 21, 4:47 PM CDTSevere Thunderstorm WarningMOBWashington58 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningMOBClarke67 min
Apr 21, 5:25 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe55 min
Apr 21, 6:15 PM CDTSevere Thunderstorm WarningMOBMobile45 min
Apr 21, 6:28 PM CDTSevere Thunderstorm WarningMOBBaldwin62 min
Apr 21, 6:33 PM CDTSevere Thunderstorm WarningMOBConecuh57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.